Heat, Alexander
- When
- July 1, 11:00 AM CST to 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Afternoon heat index readings peaked between 103 and 111 across most of southern Illinois, except for the Wabash Valley region. The heat and humidity occurred in a southwest wind flow ahead of a cold front that trailed southwest from Lake Michigan to northern Missouri.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Afternoon heat index readings peaked between 103 and 111 across most of southern Illinois, except for the Wabash Valley region. The heat and humidity occurred in a southwest wind flow ahead of a cold front that trailed southwest from Lake Michigan to northern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 9:09 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1009 AM CDT Sat Jul 1 2023
.UPDATE...
Issued at 1008 AM CDT Sat Jul 1 2023
Just issued a flood watch for parts of SWIN and far northwest KY.
CREST soil moistures and RFC flash flood guidance seem to be doing
a pretty good job capturing the conditions in that region after
multiple rounds of thunderstorms over the last few days. With more
widespread and organized storms possible tonight a watch seems
prudent.
UPDATE Issued at 926 AM CDT Sat Jul 1 2023
Skies have cleared off enough, coupled with model and observed
soundings handling of the low level thermodynamics to hoist a heat
advisory for parts of the area and sent that about 20 minutes ago.
Thunderstorms are forming over west Tenn in an area of very modest
upper diffluence. That area will spread into parts of our Kentucky
counties through the late morning and given the instability some
sustained thunder is possible.
Otherwise observed water vapor and model trends with the upper
trough point towards increasing large scale ascent late this
afternoon and evening that will likely result in more widespread
convection. Shear and instability still look good for the
potential for a more organized bow/QLCS with a wind threat.
Thinking this will peak in the late afternoon into this evening.
&&
.SHORT TERM...(Today through Monday night)
Issued at 318 AM CDT Sat Jul 1 2023
A couple residual storms have continued to move through the area
overnight but activity is finally diminishing for our area.
Expecting it to be mostly quiet through the morning hours, although
the HRRR does suggest a few more storms could move through southern
IN towards early afternoon. Heat will be a concern again today but
with the potential for convection, confidence in hitting advisory
criteria for any length of time is lower. So have held off on
issuing an Advisory for now, though some spots may at least briefly
see heat indices around 105 degrees.
Later in the afternoon/evening CAMs suggest an MCS may materialize
over SEMO and southern IL. Aloft a shortwave trof is coming off the
Plains and will provide better forcing along with residual outflow
boundaries across the region from the overnight convection. There
appears to be around 2,000-3,000 J/kg of MUCAPE and about 30-35 kts
of bulk shear during the afternoon and evening hours. SPC has us
outlooked in an Enhanced risk for most of the area thanks to this
potential. The main threats would be large hail and damaging winds.
Sunday as the upper level shortwave trof passes through the region
we'll continue to see storm chances, albeit slightly weaker chances
as the air behind the trof is more stable. Storm chances will once
again be mainly in the afternoon with more stabilization occurring
after dark. Main severe threats would once again be large hail and
damaging winds. Sunday will be hot again but heat will be less of
a concern due to drier dew points with the passage of the trof.
Monday will be drier in general behind the trof with the chance for
a few residual pop up storms possible. Highs will again be in the
upper 80s and lower to mid 90s, but dew points will be better in the
60s to near 70.
.LONG TERM...(Tuesday through Friday)
Issued at 318 AM CDT Sat Jul 1 2023
By Tuesday we enter weak zonal flow aloft with a few impulses of
energy that move through. This energy is enough to pop off mainly
diurnally driven storm chances Tuesday and Wednesday afternoons.
Thursday/Friday a bigger trof aloft deepens as it moves through the
Great Lakes region. This could make for slightly more active weather
here with higher storm chances mainly Thursday afternoon and
potentially Friday afternoon. Late Thursday a cold front moves
through and brings temps back down into the 80s for Friday and
Saturday. Aloft we will resume weak flow on Saturday with mainly
weak, diurnally driven afternoon PoPs.
&&
.AVIATION...
Issued at 618 AM CDT Sat Jul 1 2023
VFR conditions expected through the end of the period. Radar
continues to show storms around the area but none affecting the
terminals currently. High clouds blanket most of the area thanks
to the storms on radar. This will continue to be the trend today
with storms likely to impact terminals later this afternoon and
evening. Amendments may be needed.
Winds are rather light across the area currently but will pick up
out of the south and southwest through the day today and could be
gusty at times, especially within any thunderstorms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084-088-092>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
109>112-114.
IN...Flood Watch from Sunday afternoon through late Sunday night for
INZ081-082-086>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006.
Flood Watch from Sunday afternoon through late Sunday night for
KYZ018-019.
&&
UPDATE...JGG
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEYHazardous Weather Outlook National Weather Service Paducah KY 416 AM CDT Sat Jul 1 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020930- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 416 AM CDT Sat Jul 1 2023 /516 AM EDT Sat Jul 1 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorm chances will increase today. There is the potential for scattered to numerous damaging wind events during the afternoon and evening. Isolated large hail and isolated flash flooding is also possible. Heat indices today could exceed 100 degrees before storms arrive. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms is likely on Sunday, especially in the afternoon. Isolated severe storms with damaging winds and large hail are possible. There is a daily chance of thunderstorms Monday through Friday. The activity is expected to be isolated Monday through Wednesday before becoming more numerous Thursday and isolated again Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Paducah KY
729 AM CDT Sat Jul 1 2023
ILZ077-078-INZ081-082-011315-
Edwards IL-Wabash IL-Gibson IN-Pike IN-
729 AM CDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of Wabash, Edwards,
Gibson and northwestern Pike Counties through 815 AM CDT/915 AM
EDT/...
At 729 AM CDT/829 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Sumner to Albion.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mount Carmel around 750 AM CDT.
Owensville around 755 AM CDT.
Princeton and Patoka around 800 AM CDT.
Fort Branch around 805 AM CDT.
Petersburg around 905 AM EDT.
Other locations impacted by these storms include Francisco,
Allendale, Browns, Hazleton, Keensburg, Bellmont and Bone Gap.
This includes Interstate 69 in Indiana between Mile Markers 33 and
36, between Mile Markers 40 and 42, between Mile Markers 45 and 46,
and between Mile Markers 49 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3857 8765 3851 8765 3846 8776 3842 8774
3843 8766 3846 8766 3845 8760 3850 8759
3852 8754 3849 8750 3853 8746 3854 8738
3851 8737 3854 8735 3851 8729 3855 8719
3820 8751 3830 8815 3837 8815 3857 8797
TIME...MOT...LOC 1229Z 278DEG 42KT 3866 8779 3836 8806
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
818 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM Tstm Wnd Dmg Princeton 38.36N 87.57W
07/01/2023 Gibson IN Public
Large tree limbs down. Report from mPING.
&&
DWSSpecial Weather Statement
National Weather Service Paducah KY
846 AM CDT Sat Jul 1 2023
INZ088-011415-
Spencer IN-
846 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Spencer
County through 915 AM CDT...
At 846 AM CDT, Doppler radar was tracking a strong thunderstorm over
Dale, or 18 miles northeast of Boonville, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Santa Claus around 850 AM CDT.
This includes Interstate 64 in Indiana between Mile Markers 55 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 8708 3812 8707 3812 8702 3820 8702
3820 8679 3818 8679 3818 8680 3814 8680
3812 8679 3812 8681 3811 8679 3810 8679
3811 8677 3809 8677
TIME...MOT...LOC 1346Z 273DEG 41KT 3820 8698
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLPreliminary Local Storm Report
National Weather Service Paducah KY
1037 AM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM Tstm Wnd Dmg 3 SE Gentryville 38.08N 86.99W
07/01/2023 Spencer IN Emergency Mngr
Trees and powerlines down.
&&
JGGSpecial Weather Statement
National Weather Service Paducah KY
1126 AM CDT Sat Jul 1 2023
KYZ001-002-006-011700-
Graves KY-Fulton KY-Hickman KY-
1126 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of eastern Fulton,
southeastern Hickman and southwestern Graves Counties through NOON
CDT...
At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fulton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Fulton,
southeastern Hickman and southwestern Graves Counties, including the
following locations... Dukedom.
This includes Interstate 69 in Kentucky between Mile Markers 2 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3652 8889 3659 8869 3656 8861 3650 8860
3650 8890
TIME...MOT...LOC 1625Z 238DEG 18KT 3649 8881
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ATLThe national radar mosaic for the moment the first event began.
15 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111140, 1111141, 1111142, 1111143, 1111144, 1111145, 1111146, 1111147, 1111148, 1111149, 1111150, 1111151, 1111152, 1111153, 1111154.